Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 121, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Dec 28, 2018, 4:34 AM CST for Forrest County, Jones County, Lamar County, Mississippi. It was in force for 116 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2018, 4:34 AM CST (10:34 UTC)
- Expired
- Dec 28, 2018, 6:30 AM CST
- In force
- 116 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
Counties Forrest County, MS, Jones County, MS, Lamar County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 116 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 4:36 AM CST | HEAVY RAIN 8.02 | 4 Ssw Hattiesburg, MS | EMERGENCY MANAGEMENT REPORTED A LITTLE OVER 8 INCHES OF RAIN AS OF 430 AM. |
| Dec 28, 5:00 AM CST | FLASH FLOOD | 1 N West Hattiesburg, MS | AT LEAST 4 HOUSES WERE FLOODED IN LAMAR COUNTY, MAINLY IN THE AREA NEAR US 98, WEATHERSBY RD, AND SAM RAYBURN DR. OFFICIALS BELIEVE THERE WERE MORE BUT WERE NOT YET ABLE TO ACCESS THEM FOR ASSESSMENT. OVER 20 CARS WERE FLOODED ACROSS THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 10.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
764
WGUS54 KJAN 281034
FFWJAN
MSC035-067-073-281230-
/O.NEW.KJAN.FF.W.0121.181228T1034Z-181228T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
434 AM CST FRI DEC 28 2018
...FLASH FLOOD EMERGENCY FOR WEST HATTIESBURG TO HATTIESBURG TO
PETAL...
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northern Forrest County in southeastern Mississippi...
Northeastern Lamar County in southeastern Mississippi...
Southern Jones County in southeastern Mississippi...
* Until 630 AM CST.
* At 429 AM CST, emergency management reported flash flooding across
the warned area with numerous water rescues ongoing and 25 water
rescues total so far across the warned area. Estimated rainfall
amounts of 8 to 11 inches of rain have fallen.
This is a FLASH FLOOD EMERGENCY for West Hattiesburg, Hattiesburg,
and Petal. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER
GROUND NOW!
* Some locations that will experience flooding include...
Hattiesburg, Petal, West Hattiesburg, Rawls Springs, Sunrise,
Macedonia, Eastabuchie, Moselle and Ovett.
Additional rainfall amounts in excess of one inch are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
&&
LAT...LON 3142 8945 3143 8944 3143 8940 3151 8940
3153 8939 3159 8894 3143 8894 3143 8914
3121 8915 3120 8947
$$
22What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 11:50 PM CST, 4 hours 44 minutes earlier.
Area forecast discussion, Dec 27, 11:50 PM CST, 4 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1150 PM CST Thu Dec 27 2018
...HEAVY RAINFALL CONTINUING OVER THE PINE BELT...
.UPDATE...
Updated for 06Z aviation discussion
&&
.AVIATION...
06Z TAF discussion:
Poor flying conditions are expected to continue across much of the
area into Friday morning as widespread SHRA/TSRA continue ahead
of a cold front. Conditions wl slowly improve from the west with
VFR conds expected areawide by 21Z. MVFR cigs are expected to
redevelop across the se after 00Z Sat. /22/
&&
.DISCUSSION...
Heavy rainfall continues over the eastern portions of the area
this evening and anticipate this to continue into the overnight
hours. Four to six inches with locally higher amounts have fallen
over the Pine Belt with a general two to five inches over the
remainder of the area. Hi-res models indicate that the bands of
heavy rain will continua to move across the Pine Belt into the
early overnight hours, before becoming lighter and beginning to
finally shift to the east by 3 to 4 am. A flash flood watch
remains in effect until 6am for areas generally east of the I-55
corridor. Six to eight inches with locally higher amounts of total
accumulations are likely for the Pine Belt, with lighter amounts
further west and north.
Patchy areas of fog is possible for areas across the delta
overnight. The rain should begin to dissipate and move east of the
area early on Thursday. /15/
Prior discussion below:
Tonight and tomorrow: The northern portions of the line weakened
as it moved to the east. Early rain and clouds limited the risks.
Gusty winds continued as the line moved further east. Instability
was much better across the south, seems to be just on the edge of
the CWA. Cooler air was quickly moving in behind the boundary and
will likely keep any severe chances south of highway 98 for the
next couple hours.
Hi-res models show a few lows developing to the south and
moving along the line with very high rainfall amounts this evening
into early Friday. Considered expanding the watch to catch the metro
and the southwest, but doesn't look like much more rain will
redevelop in the western zones. Models continued to suggest the
boundary will slow up and possibly stall over the southeast.
There was some slowing but not sure the system will completely
stall over the area. Looks like waves of rain sometimes heavy will
continue through the evening. With models really hitting the
higher rainfall amounts significant was added for portions of the
southeast. Water was already covering several roads. Radar
estimates were under done and thinking is rainfall amounts will be
in the 5-10 inch range based on model estimates. There have been
a number of flood reports around the CWA today. Widespread steady
moderate rain with some periods of heavy rain will continue
through tonight with antecedent conditions great for mostly run-
off.
Guidance has struggled with temps today...good warm advection ahead
of the boundary with the strong gradient winds and good cold
advection behind the boundary. Will stick with the current trend,
where temps have fallen into the 50s and keep things steady through
the evening. None of the guidance seem to catch the cold advection
Friday night through Monday: A rather wet pattern will continue
through the first half of next week. With the front temporarily
stalling just southeast of the area, we'll see a lull in the rain
Friday night. Heading through the weekend, broad scale lift north of
this front will become enhanced as an upper jet streak amplifies
from the Southern Plains through the Ohio Valley. This will bring
about a resurgence of mainly stratiform rain Saturday into Sunday.
Isolated embedded storms will be possible at times as limited
elevated instability is forecast. On Sunday, the upper trough will
begin to pivot gradually eastward, and the stalled front will return
northward across the region as a warm front.
As a mid level shortwave traverses the upper trough early next week,
a surface low will develop and track along the front, bringing it
eastward into the area on Monday. This will result is an uptick in
rain chances Sunday night into Monday, with greater potential for
storms as a more unstable airmass lifts northward into the area.
Because strong deep layer shear will be in place over the region, we
will need to watch this system for severe weather potential over the
next few days for eventual inclusion in the HWO/graphics.
Tuesday through next Thursday: Model solutions diverge somewhat
toward the end of the forecast period. The upper trough is expected
to hang up just northwest of the area early next week before finally
pushing farther southeast mid to late next week. The timing of this
evolution will have a bearing on what happens with the surface
front, with some solutions stalling it briefly just southeast of the
area and others being more progressive pushing the front past the
area. The stalling solution would result in cold rain sticking
around especially over the southern half of the area through
Wednesday, while the more progressive solution would result in rain
ending much sooner. With colder air filtering behind the front as
precipitation lingers, there is some potential for winter weather to
develop along the northern edge of the precip shield. With model
agreement still rather weak, confidence is too low to mention p-type
changes in the forecast this far out. However, this will be another
thing to keep an eye on during the coming week. /DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 53 62 42 52 / 69 17 9 58
Meridian 57 67 43 55 / 96 66 10 58
Vicksburg 48 59 40 51 / 23 5 7 55
Hattiesburg 62 69 49 55 / 96 76 21 67
Natchez 49 61 43 50 / 35 7 13 68
Greenville 45 56 34 48 / 10 8 6 29
Greenwood 49 58 36 52 / 35 5 7 31
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 6 AM CST Friday for MSZ030-031-033-038-
039-044>046-049>052-054>058-061>066-072>074.
LA...None.
AR...None.
&&
15/22/DLHazardous weather outlook, Dec 28, 4:09 AM CST, 25 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 409 AM CST Fri Dec 28 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032>037- 040>044-047>050-053-054-059>061-291015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw- Oktibbeha-Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey- Yazoo-Madison MS-Leake-Warren-Hinds-Rankin-Scott-Claiborne-Copiah- Jefferson-Adams-Franklin MS- 409 AM CST Fri Dec 28 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. MSZ031-038-039-045-051-055-056-062-063-291015- Lowndes-Winston-Noxubee-Neshoba-Newton-Simpson-Smith-Lincoln- Lawrence- 409 AM CST Fri Dec 28 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Today Localized flash flooding is possible this morning, particularly in low lying and urban areas. Minor river flooding is also possible. Additional rain amounts should be generally an inch or less. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. MSZ046-052-057-058-064>066-072>074-291015- Kemper-Lauderdale-Jasper-Clarke-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 409 AM CST Fri Dec 28 2018 This hazardous weather outlook is for portions of east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Elevated TIMING...Today Even though rain will be tapering off from west to area, areas of flash flooding remain likely this morning and some roads could be flooded or closed. Some structures may be potentially threatened by high water. Minor to moderate river flooding is also possible. Additional rain amounts should generally be less than 2 inches. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. 50 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Dec 27, 11:32 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1132 PM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN 2 N PETAL 31.37N 89.25W
12/27/2018 E8.19 INCH FORREST MS PUBLIC
8.19 INCHES OF RAIN REPORTED TO WDAM BY A
VIEWER ON WILLIAMSBURG DRIVE.
&&
JCLocal storm report, Dec 28, 12:06 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1206 AM CST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD QUITMAN 32.04N 88.73W
12/28/2018 CLARKE MS EMERGENCY MNGR
NUMEROUS ROADS FLOODED IN QUITMAN AND CREWS
ARE WORKING TO BLOCK OFF THESE ROADS.
&&
JCLocal storm report, Dec 28, 12:17 AM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1217 AM CST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM FLASH FLOOD QUITMAN 32.04N 88.73W
12/28/2018 CLARKE MS EMERGENCY MNGR
WATER IS STARTING TO ENTER HOMES IN QUITMAN.
&&
JCLocal storm report, Dec 28, 12:20 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1220 AM CST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM FLASH FLOOD 1 NE LAUREL 31.70N 89.14W
12/28/2018 JONES MS EMERGENCY MNGR
5 WATER RESCUES ONGOING IN MULTIPLE PARTS OF
JONES COUNTY.
&&
JCLocal storm report, Dec 28, 2:20 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
220 AM CST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD 5 NNW WEST HATTIESBURG 31.38N 89.40W
12/28/2018 FORREST MS PUBLIC
TWO HOMES EVACUATED DUE TO FLOODING IN THE
LOCKWOOD NEIGHBORHOOD OF RAWLS SPRINGS.
&&
MMELocal storm report, Dec 28, 3:49 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
349 AM CST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM FLASH FLOOD 5 N WEST HATTIESBURG 31.39N 89.38W
12/28/2018 FORREST MS EMERGENCY MNGR
WATER RESCUE AT 177 ARCHIE SMITH ROAD AS A
MOBILE HOME ON STILTS FELL INTO FLOODED
CREEK.
&&
MMEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 6:39 PM CST | Flash Flood Warning | JAN | Covington, Forrest, Jefferson Davis, Jones, Lamar, Marion | 4 hr |
| Dec 27, 7:56 PM CST | River Flood Warning | JAN | Noxubee | 13 days |
| Dec 27, 8:20 PM CST | River Flood Warning | JAN | Leake | 14 days |
| Dec 27, 8:20 PM CST | River Flood Warning | JAN | Leake | 15 days |
| Dec 27, 8:38 PM CST | River Flood Warning | JAN | Copiah, Simpson | 19 days |
| Dec 27, 8:38 PM CST | River Flood Warning | JAN | Lawrence | 20 days |
| Dec 27, 8:38 PM CST | River Flood Warning | JAN | Simpson | 13 hr |
| Dec 27, 8:58 PM CST | Special Weather Statement | JAN | Jones | 32 min |
| Dec 27, 9:20 PM CST | River Flood Warning | JAN | Covington, Forrest | 47 hr |
| Dec 27, 9:25 PM CST | River Flood Warning | JAN | Jones | 12 days |
| Dec 27, 9:29 PM CST | River Flood Warning | JAN | Forrest | 71 hr |
| Dec 27, 9:31 PM CST | River Flood Warning | JAN | Clarke | 4 days |
| Dec 27, 9:44 PM CST | Flash Flood Warning | JAN | Clarke, Covington, Jasper, Jefferson Davis, Jones, Lawrence and 2 more | 4 hr |
| Dec 27, 10:30 PM CST | Flash Flood Warning | JAN | Covington, Forrest, Jefferson Davis, Jones, Lamar, Marion | 4 hr |
| Dec 27, 11:10 PM CST | Flash Flood Warning | JAN | Jones | 4 hr |
| Dec 27, 11:14 PM CST | Special Weather Statement | JAN | Lamar | 46 min |
| Dec 27, 11:58 PM CST | Flash Flood Warning | JAN | Lamar | 3 hr |
| Dec 28, 12:17 AM CST | Flash Flood Warning | JAN | Lauderdale | 6 hr |
| Dec 28, 1:25 AM CST | Flash Flood Warning | JAN | Clarke | 3 hr |
| Dec 28, 1:58 AM CST | Flash Flood Warning | JAN | Clarke, Covington, Forrest, Jasper, Jefferson Davis, Jones and 3 more | 6 hr |
| Dec 28, 2:40 AM CST | Flash Flood Warning | JAN | Forrest, Jones, Lamar | 110 min |
| Dec 28, 3:04 AM CST | Flash Flood Warning | JAN | Jones | 3 hr |
| Dec 28, 4:21 AM CST | Flash Flood Warning | JAN | Clarke | 114 min |
| Dec 28, 6:07 AM CST | River Flood Warning | JAN | Forrest | 51 hr |
| Dec 28, 7:47 AM CST | Areal Flood Warning | JAN | Covington, Forrest, Jefferson Davis, Jones, Lamar, Marion | 6 hr |
| Dec 28, 7:57 AM CST | Areal Flood Warning | JAN | Clarke, Jasper, Lauderdale, Newton | 6 hr |
| Dec 28, 9:33 AM CST | River Flood Warning | JAN | Marion | 23 hr |
| Dec 28, 12:08 PM CST | River Flood Warning | JAN | Clarke | 21 days |
| Dec 28, 1:47 PM CST | Areal Flood Warning | JAN | Clarke, Covington, Forrest, Jasper, Jones, Lamar and 1 more | 24 hr |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.